Alert archive / Idaho / Flash Flood Warnings in 2023
Flash Flood Warning 1, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at May 2, 2023, 5:40 PM PDT for Shoshone County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2023, 5:40 PM PDT (00:40 UTC)
- Expired
- May 2, 2023, 8:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Shoshone County, ID
The radar
The Spokane radar (KOTX), 121 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 2647 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533
WGUS56 KOTX 030040
FFWOTX
IDC079-030345-
/O.NEW.KOTX.FF.W.0001.230503T0040Z-230503T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
540 PM PDT Tue May 2 2023
The National Weather Service in Spokane has issued a
* Flash Flood Warning for...
Southwestern Shoshone County in the panhandle of Idaho...
* Until 845 PM PDT.
* At 540 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Calder and Huckleberry Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4719 11609 4719 11627 4733 11629 4732 11607
4724 11606
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SVH1 follow-up statement
101
WGUS76 KOTX 030339
FFSOTX
Flash Flood Statement
National Weather Service Spokane WA
839 PM PDT Tue May 2 2023
IDC079-030349-
/O.EXP.KOTX.FF.W.0001.000000T0000Z-230503T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shoshone ID-
839 PM PDT Tue May 2 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM PDT THIS EVENING FOR
SOUTHWESTERN SHOSHONE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4719 11609 4719 11627 4733 11629 4732 11607
4724 11606
$$
SVHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at May 2, 3:25 PM PDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 2, 3:25 PM PDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Spokane WA 325 PM PDT Tue May 2 2023 .SYNOPSIS... A more unsettled and active pattern will develop this week, with a chance of showers and thunderstorms each day. Temperatures remain above normal through Thursday, then cool into the 60s Friday and stay closer to average through the weekend. && .DISCUSSION... Tonight through Thursday afternoon: Above average temperatures will continue through Thursday afternoon as the deep low centered over the SF bay area forces the northern edge of the ridge located over the central US to nose into the Inland Northwest from the east. Temperatures are currently sitting in the upper 70s to mid 80s, with the warmer temperatures across northeast Washington and the northern Panhandle and the coolest temperatures in the Columbia Basin and the L-C Valley. That seems wrong, right? Nope. Since the ridge is nosing in from the east, the warmest 850mb temperatures around 18-20C are located over northeast Washington and the northern Panhandle. Current temperatures are running 10 to 20 degrees warmer than this time yesterday. Current radar imagery is showing convection beginning to fire up over Lehmi County, Idaho, which lines up pretty well with the 12Z run of the HRRR and somewhat similar to the HRW-FV3. Models continue to advertise a disturbance rotating around the deep low over California to push northward up into the Idaho Panhandle early this evening, into the Spokane area around the 8pm-10pm time frame and into northeast Washington and the Okanogan Highlands after 2AM. Recent SPC meso analysis shows MUCAPE values over the Inland Northwest around 1000-2000 J/kg, but there is still a bit too much convective inhibition (CIN) to see surface initiation right now. Temperatures are continuing to warm at the surface and eating away at the CIN, but the robust convection won't form until the shortwave moves into the region. These ingredients will be supportive of strong thunderstorms with frequent lightning. The biggest concern will be gusty outflow winds. DCAPE around 900 to 1100 J/kg along with dry air at the surface will be be supportive to see wind gusts up to 50 mph, with about a 10 to 15% chance to see wind gusts up to 58 mph. Hail will also be a concern as steep lapse rates, along with the MUCAPE to 2000 J/kg which will support strong updrafts. The limitation will be the lack of strong vertical shear, which would inhibit the hail growth. Because of this, I do believe most hail to be below an inch in diameter, but isolated storms with hail up to an inch will be possible. The convection should taper off by early Wednesday morning. Another round of convection is expected to fire on Wednesday/Wednesday evening with the best chances expected over the Lower Columbia Basin, Blue Mountains and near the Cascades. Chances for thunderstorms will decrease Thursday as the deep low begins to move up into the Inland Northwest for a dramatic shift in the weather pattern. /vmt Thursday night through Saturday: Anticipate wet and cooler weather. The upper level low circulating across CA will gradually fill and eject as a weaker trough across the region. The easterly flow of moisture around the north side of the trough remain as a steady source of moisture as precipitable waters reach near one inch across the Inland NW on Friday. A deformation band focuses the bulk of this precipitation across the Idaho Panhandle into north- central Washington with the threat of moderate to heavy rain. There’s a range of 30-45% of 0.50 inch rain in 24 hours Thursday night into Friday from the central Idaho across the northern counties of Washington. As for inch rainfall chances, its near 25% for the central Idaho Panhandle. Instability lingers with the potential for evening and afternoon thunderstorms through Friday. This added rainfall along with the recent snow melt from warm temperatures will push many rivers and streams to peak levels by this weekend with several forecast to exceed flood stage. The more impactful weather will be widespread showers across the region and cooler temperatures. Anticipate daytime temperatures Friday and Saturday about 15 to 20 degrees cooler than experienced this week, and actually below normal for early May. Saturday night through Tuesday: The upper level trough remains over the Inland NW through the weekend and early next week as another area of low pressure off the WA/OR coast. Showery conditions persist especially during the afternoon and evening hours, although amounts should remain lighter. Temperatures on the cool side and below climatological normals. Nighttime temperatures dip back into the 30s especially early Monday morning and Tuesday morning. Any eager gardeners may need to keep an eye on their new plantings especially in the valleys of the northern Idaho Panhandle and northeast Washington early next week. The combination of the lighter precipitation and cooler temperatures should slow the runoff and river levels should slowly recede during the upcoming week. /rfox. && .AVIATION... 00Z TAFS: Showers have begun to develop over southern Idaho. These will continue to move northwestward through the Idaho Panhandle and then into the Spokane area through the evneing. Models continue to show the showers/thunder in the LC Valley/Palouse around 00z-02z and around Spokane/CdA around 02-05z. The HREF is suggesting the possibility (30-40% chance) of wind gusts above 30 mph in the Spokane area with the thunderstorms. Any thunderstorms which form will be capable of producing moderate sized hail as well. The threat will wane at all sites after 10z Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Spokane 54 82 54 80 50 57 / 40 10 0 10 60 70 Coeur d'Alene 53 81 53 82 51 59 / 50 10 0 10 60 80 Pullman 52 82 53 73 48 53 / 30 0 10 20 70 80 Lewiston 56 88 57 80 56 62 / 30 0 10 30 70 80 Colville 53 82 50 86 52 67 / 40 10 0 10 50 80 Sandpoint 53 78 53 82 53 64 / 30 10 0 10 60 80 Kellogg 55 79 56 82 54 58 / 50 10 0 20 60 90 Moses Lake 54 86 56 80 52 62 / 10 0 10 10 60 60 Wenatchee 58 84 58 81 54 60 / 10 10 20 20 50 60 Omak 57 83 56 86 57 66 / 30 30 0 10 50 70 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
In the hours before
Special weather statement, May 2, 5:07 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Spokane WA
507 PM PDT Tue May 2 2023
IDZ004-030030-
Central Panhandle Mountains ID-
507 PM PDT Tue May 2 2023
...A strong thunderstorm will impact portions of southwestern
Shoshone County through 530 PM PDT...
At 506 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles east of St. Maries. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Calder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4725 11608 4716 11619 4720 11632 4734 11632
TIME...MOT...LOC 0006Z 117DEG 4KT 4722 11622
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
SVHThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 5:07 PM PDT | Special Weather Statement | OTX | Shoshone | 23 min |
| May 2, 5:14 PM PDT | Severe Thunderstorm Warning | OTX | Shoshone | 46 min |
| May 2, 7:20 PM PDT | Special Weather Statement | OTX | Shoshone | 40 min |
| May 2, 8:16 PM PDT | Special Weather Statement | OTX | Shoshone | 29 min |
| May 2, 9:34 PM PDT | Special Weather Statement | OTX | Kootenai | 26 min |
Nearby
Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.